Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 63, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Oct 15, 2009, 3:43 AM CDT for Red River County, Texas; McCurtain County, Oklahoma. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 15, 2009, 3:43 AM CDT (08:43 UTC)
- Expired
- Oct 15, 2009, 4:30 AM CDT
- In force
- 47 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
Counties McCurtain County, OK, Red River County, TX
The radar
The Western Arkansas radar (KSRX), 171 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 15, 4:10 AM CDT | FUNNEL CLOUD | 10 S Idabel, OK | MOVING SOUTHEAST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 8.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1186 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 493 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KSHV 150843
TORSHV
OKC089-TXC387-150930-
/O.NEW.KSHV.TO.W.0063.091015T0843Z-091015T0930Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
343 AM CDT THU OCT 15 2009
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN RED RIVER COUNTY IN NORTHEAST TEXAS...
SOUTHERN MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...
* UNTIL 430 AM CDT
* AT 342 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES WEST OF
IDABEL...OR 22 MILES NORTH OF CLARKSVILLE...MOVING SOUTHEAST AT 35
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ALBION...GARVIN...BRYARLY...HARRIS...HAWORTH...BOKHOMA...GOODLAKE
AND MOON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WARNING MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE
STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO
DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...
MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM
WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3403 9504 3383 9455 3367 9467 3369 9466
3370 9474 3356 9475 3387 9515
TIME...MOT...LOC 0843Z 298DEG 29KT 3392 9501
$$
221 follow-up statement
000
WWUS54 KSHV 150901
SVSSHV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
401 AM CDT THU OCT 15 2009
OKC089-TXC387-150930-
/O.CON.KSHV.TO.W.0063.000000T0000Z-091015T0930Z/
MCCURTAIN OK-RED RIVER TX-
401 AM CDT THU OCT 15 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 AM CDT FOR RED RIVER
AND MCCURTAIN COUNTIES...
AT 400 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE STORM CAPABLE OF PRODUCING A TORNADO. THIS STORM
WAS LOCATED 6 MILES NORTH OF BRYARLY...OR 18 MILES NORTHEAST OF
CLARKSVILLE...MOVING SOUTHEAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HARRIS...HAWORTH...BOKHOMA...GOODLAKE AND MOON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3384 9502 3390 9488 3383 9455 3369 9465
3370 9474 3356 9475
TIME...MOT...LOC 0900Z 298DEG 29KT 3383 9488
$$
22What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Oct 14, 9:16 PM CDT, 6 hours 27 minutes earlier.
Area forecast discussion, Oct 14, 9:16 PM CDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 916 PM CDT WED OCT 14 2009 ...A QUICK UPDATE TO THE FORECAST WILL BE COMING... .DISCUSSION... A WARM FRONT CONTINUES MOVING NORTH ACROSS THE FORECAST AREA. A QUICK GLANCE AT MID-EVENING SURFACE OBSERVATIONS HAS THE FRONT STRETCHING FROM ARDMORE OKLAHOMA...EAST-SOUTHEASTWARD TOWARD YAZOO CITY MISSISSIPPI. WATER VAPOR IMAGERY SHOWS A SHORTWAVE TROUGH HEADING OUR WAY. THIS FEATURE SHOULD ALLOW A COLD FRONT TO AFFECT OUR CORNER OF THE WORLD IN THE PRE-DAWN HOURS THURSDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT ALONG AND AHEAD OF THE FRONT. AREAL COVERAGE OF PRECIPITATION SHOULD GRADUALLY DECREASE FROM THE NORTH AND WEST IN WAKE OF THE FRONT THURSDAY...BEFORE FINALLY ENDING FRIDAY MORNING. BOUNDARY LAYER WIND FIELDS WILL LIKELY START PARALLELING THE FRONT THURSDAY MORNING...WHICH SHOULD LEAD TO WEAKING LOW-LEVEL CONVERGENCE. RIGHT NOW...I BELIEVE ANY RISK FOR HEAVY RAINFALL/FLOODING WILL BE RATHER ISOLATED FOR THIS REASON. ANOTHER CONCERN FOR THE OVERNIGHT HOURS WILL BE THE POSSIBILITY FOR DENSE FOG. OBSERVATIONS IN VICINITY OF THE WARM FRONT...IN CONJUNCTION WITH 11-3.9 MICRON INFRARED IMAGERY...SHOW WIDESPREAD LOW CEILINGS OF SEVERAL HUNDRED FEET. LOW VISIBILITIES DUE TO FOG...HOWEVER...REMAIN ON THE HIGH SIDE FOR THE TIME BEING. BIG QUESTION IS WHETHER PRECIPITATION WILL DEVELOP BEFORE WIDESPREAD DENSE FOG DEVELOPS. GIVEN CURRENT FORECAST BOUNDARY LAYER WIND SPEEDS AND PRECIPITATION DEVELOPMENT TIMES...I HAVE CHOSEN NOT TO ISSUE A DENSE FOG ADVISORY OR MENTION FOG IN THE FORECAST GRIDS/TEXT. I WILL CONTINUE TO MONITOR...AND ANOTHER UPDATE COULD BE ISSUED PRIOR TO MIDNIGHT. MOST OF THE CHANGES FOR THIS UPDATE WERE MAINLY COSMETIC IN NATURE. I HAVE SIMPLIFIED WORDING IN THE TEXT PRODUCTS AND REMOVED ANY MENTION OF EVENING WORDING. OTHER SENSIBLE WEATHER ELEMENTS APPEARED TO BE IN DECENT SHAPE...WITH NO OTHER CHANGES MADE AT THIS TIME. ISC GRIDS HAVE BEEN SENT AND SHOULD BE POSTED TO THE INTERNET. AN UPDATED SUITE OF TEXT PRODUCTS WILL BE ISSUED SHORTLY. /21/ && .AVIATION... SURFACE OBSERVATIONS INDICATE THE FOUR STATE REGION IS ON SOUTH SIDE OF A STATIONARY FRONT WHICH STRETCHES JUST TO THE NORTH OF A DEQ TO ELD LINE. SATELLITE IMAGERY INDICATES OVC CONDITIONS WITH BASES LESS THAN 1KFT TO THE NORTH OF INTERSTATE 20...WHILE CLOUDS HAVE BECOME SCT TO BKN TO THE SOUTH OF THE INTERSTATE. WITH SEVERAL STATIONS ALREADY REPORTING NEAR SATURATION CONDITIONS...EXPECT THAT FOG AND DRIZZLE WILL BECOME WIDESPREAD...WITH ALL AIRPORTS DOWN TO 1/2SM TO 1SM BY 15/10Z. CEILINGS WILL FILL IN AND LOWER AS WELL...WITH CLOUD BASES FALLING TO THE 100 TO 500 FOOT RANGE. CONDITIONS WILL IMPROVE AFTER 15/15Z AS A COLD FRONT PUSHES THROUGH THE REGION...BUT LOW CEILINGS ARE EXPECTED TO LINGER INTO THE EVENING FOR MOST LOCATIONS. EXPECT WINDS BEHIND THE FRONT TO BE FROM THE NORTH-NORTHWEST...WITH GUSTS OCCASSIONALLY AS HIGH AS 20KTS. /18/ && .PRELIMINARY POINT TEMPS/POPS... SHV 70 80 55 69 50 / 40 50 30 0 0 MLU 69 82 54 62 49 / 30 60 40 0 0 DEQ 63 69 47 66 45 / 70 40 10 0 0 TXK 68 73 50 66 47 / 60 50 10 0 0 ELD 66 76 50 63 47 / 60 60 20 0 0 TYR 70 77 53 71 52 / 40 30 20 0 0 GGG 69 78 54 71 51 / 40 30 20 0 0 LFK 72 88 57 74 54 / 20 30 30 10 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && PUBLIC FORECASTER... D. BUTTS AVIATION FORECASTER... FILLO
Hazardous weather outlook, Oct 14, 12:05 PM CDT, 15 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1205 PM CDT WED OCT 14 2009 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-151100- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1205 PM CDT WED OCT 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FOUR STATE REGION THIS AFTERNOON...MAINLY ALONG AND SOUTH OF THE INTERSTATE 20 CORRIDOR OF EAST TEXAS AND NORTH LOUISIANA. A WARM FRONT EXTENDING FROM NEAR TYLER TEXAS...INTO NORTHCENTRAL LOUISIANA...WILL MOVE SLOWLY NORTH THIS AFTERNOON...WITH AMPLE LOW LEVEL MOISTURE...HEATING...AND THIS SURFACE BOUNDARY GENERATING ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS THROUGH EARLY EVENING. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WHICH MAY PRODUCE MINOR FLOODING OF LOW LYING...POOR DRAINAGE AREAS...ESPECIALLY SOUTH OF A NATCHITOCHES...TO WINNFIELD AND JENA LOUISIANA LINE. SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS LATE TONIGHT...AHEAD OF A STRONG COLD FRONT THAT WILL APPROACH THE REGION FROM THE NORTHWEST. ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT...WITH MARGINALLY SEVERE HAIL AND GUSTY WINDS THE PRIMARY THREATS. BRIEF HEAVY RAINFALL MAY ALSO ACCOMPANY THESE SHOWERS AND THUNDERSTORMS LATE TONIGHT...WHICH COULD LEAD TO MINOR FLOODING OVER ALREADY SATURATED GROUNDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE COLD FRONT WILL ENTER THE REGION FROM THE NORTHWEST THURSDAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS AGAIN TRAVERSING EAST SOUTHEAST ACROSS EAST TEXAS...SOUTHWEST ARKANSAS...AND NORTH LOUISIANA AHEAD OF THE FRONT. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY...WITH STRONG WINDS AND SMALL HAIL THE MAIN THREATS. BRIEF HEAVY RAINFALL WILL ALSO BE POSSIBLE AS WELL...WHICH COULD PRODUCE ADDITIONAL FLOODING OVER ALREADY SATURATED GROUNDS. GIVEN THE EXTENSIVE FLOODING SEEN OVER MUCH OF THE AREA TUESDAY...STAY TUNED FOR FURTHER STATEMENTS AND FORECASTS FROM THE NATIONAL WEATHER SERVICE IN SHREVEPORT CONCERNING THIS SYSTEM. AFTERWORDS...MUCH COOLER AND DRIER AIR WILL SPILL SOUTHWARD BEHIND THE FRONT...WITH DRY CONDITIONS PERSISTING THIS WEEKEND THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...STORM SPOTTER NETWORKS...AND HAM RADIO OPERATORS...MAY BE NEEDED THIS AFTERNOON OVER THE SOUTHERN SECTIONS OF NORTHCENTRAL LOUISIANA. 15
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 8:46 PM CDT | River Flood Warning | SHV | Gregg, Harrison, Marion, Upshur | 63 hr |
| Oct 15, 3:29 AM CDT | Severe Thunderstorm Warning | SHV | Red River | 46 min |
| Oct 15, 4:29 AM CDT | Tornado Warning | SHV | Bowie, Red River | 46 min |
| Oct 15, 5:55 AM CDT | Flash Flood Watch | SHV | Angelina, Bowie, Cass, Harrison, Marion, Nacogdoches and 4 more | 10 hr |
| Oct 15, 6:14 AM CDT | Severe Thunderstorm Warning | SHV | Bowie | 46 min |
| Oct 15, 5:31 AM CDT | Severe Thunderstorm Warning | SHV | McCurtain | 44 min |
Nearby
Tornado Warnings in Texas, 2009Tornado Warnings in Oklahoma, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.